Wierd Muscle Enzymes and steriods

Question

Hello:

I started taking an oral steriods---about one weeks worth. When I got my last labs, my doctor was conerned about muscle inflamation (i think he refers to them as enzymes). My vl is around 10k and CD4 is 600--no meds yet. He's throwing the term myositis, but from what I can gather--I've no muslce soreness or fatigue.

I'm 26 and very active. Could an oral steriod cause such an effect. Any thoughts.

Thanks for this website!

Answer

I am not clear as to whether you were given steroids because your muscle enzymes were elevated, or you were given steroids and your muscle enzymes became elevated after you started taking the steroids. An inflammation of the muscles is called myositis. It can be caused by certain diseases (not usually HIV), medications, or other infections. Steroids can be used to treat some forms of myositis, but not all of them. High dose steroids could rarely cause muscle enzyme elevations.